Withdrawal SSRIs/Antidepressants 03/12/2009 Global ++Withdrawal is Sometimes More Severe Than the Original Symptoms or Problem: Peoples Pharmacy
Paragraph two reads: "It seems hard to imagine that stopping a medicine could trigger the same symptoms it was supposed to treat. Sometimes the reaction is actually more severe than the original problem.
Paragraph nine reads: "Another class of medications that can trigger withdrawal includes antidepressants such as Celexa, Effexor, Paxil and Pristiq. Many people who quit these drugs experience 'brain zaps,' dizziness or the sensation of having their 'head in a blender,' along with shivers, high blood pressure or rapid heart rate."
Rebound symptoms may keep many on drugsPosted: 12/02/2009 10:46:51 PM PST
When people take certain drugs for anxiety, insomnia, heartburn or headache, they are trying to ease their discomfort. They surely don't intend to make things worse, yet sometimes that is what happens when they go off the medication.
It seems hard to imagine that stopping a medicine could trigger the same symptoms it was supposed to treat. Sometimes the reaction is actually more severe than the original problem.
Doctors occasionally have difficulty recognizing this rebound effect, because they may assume that the patients' difficulties are simply the return of the original symptoms.
During the 1970s, Valium and Librium were two of the most commonly prescribed drugs in America. These popular tranquilizers eased anxiety and helped people sleep.
When they were stopped abruptly, however, some people developed withdrawal symptoms that included severe anxiety, agitation, poor concentration, nightmares and insomnia. Many doctors just couldn't imagine that such symptoms might persist for weeks, since these drugs are gone from the body within several days. Nowadays, the withdrawal syndrome from benzodiazepines like Ativan (lorazepam), Valium (diazepam) and Xanax (alprazolam) is well-recognized.
Other drugs also may cause unexpected withdrawal problems. Quite a few people have trouble stopping certain heartburn drugs. Here's an example from one reader: "I have been taking Protonix for heartburn for about six months. After learning of
potential ill effects from long-term use, I tried to stop taking it. After about a week, I had to start taking it again due to severe heartburn - the rebound effect, I suppose. I asked my provider how I should go about discontinuing its use, but she did not know."
Many physicians assumed that severe heartburn upon discontinuation was the reappearance of the underlying digestive problem. In the case of medications such as Aciphex, Nexium, Prevacid, Prilosec and Protonix, however, an innovative study demonstrated that perfectly healthy people suffer significant heartburn symptoms they'd never had before when they go off one of these drugs after two months of taking them (Gastroenterology, July 2009).
In addition to benzodiazepines and heartburn medicines, other drugs can cause this type of rebound phenomenon. Decongestant nasal sprays are notorious for causing rebound congestion if used longer than three or four days. We have heard from people who got hooked and used them several times a day for years.
Another class of medications that can trigger withdrawal includes antidepressants such as Celexa, Effexor, Paxil and Pristiq. Many people who quit these drugs experience "brain zaps," dizziness or the sensation of having their "head in a blender," along with shivers, high blood pressure or rapid heart rate.
All these medications have two things in common: Stopping suddenly triggers a rebound with symptoms similar to those of the original problem, and providers have very little information on how to ease their patients' withdrawal difficulties.
Patients deserve a warning before starting a drug that may be difficult to stop. Providers should learn how to help patients stop a medication when they no longer need it.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Write to them in care of their Web site: www.PeoplesPharmacy.com